As children grow up, they learn an important lesson: when you are sick, taking medicine usually helps you feel better in a reasonably short time. That acquired knowledge has helped generations of kids suck down foul-tasting cough medicine and other remedies.

In fact, “taking your medicine” has become cultural shorthand for doing something that may be unpleasant in the short run, but benefits one over the long term. This is certainly aided by the fact the United States has one of the safest drug supplies in the world; when you take a medication in America, you can count on it not only helping you feel better, but being safe for consumption.

Except when you can’t.

Illegal, unregulated pharmacies have become more prominent in recent years. Advertising and selling largely over the Internet, these criminal enterprises developed a niche selling medication to patients at cheap prices found nowhere else. But these savings come with a price: the drugs are often counterfeit, and are sometimes laced with dangerous substances. Antifreeze, road paint and rat poison have all been found in these discount fake medicines, and the National Association

Read more

A recent Boston Globe article described a large settlement a family won against Johnson & Johnson, the maker of Children’s Motrin. There’s an old adage, “All I know is what I read in the newspaper” and that is the case here. While it may sound like a windfall for the family, there was more to the story than just suing for—and winning—millions of dollars, and there is no happy ending nor winner.

According to the article, when a little girl was seven years old her parents gave her Children’s Motrin for a fever. She apparently received three doses over 24 hours, but the article did not go into further detail. All we know is that shortly after taking the Motrin she started to experience symptoms the paper called a “severe reaction” that doctors diagnosed as toxic epidermal necrolysis (TENS).

Toxic epidermal necrolysis is a rare, potentially deadly skin condition. Usually the cause is drug-related reaction, but there are other causes and often the cause isn’t found.

The girl suffered a lot from her TENS—she lost most of her skin, developed permanent lung and liver damage and blindness. She had multiple complications,

Read more